Question: My son recently died and my mother is terminally ill, so I have been quite depressed lately. My doctor has given me a sample of Prozac but I am afraid to start taking it, because I am worried about the effect it might have on me. Can you please tell me what I should do?
Answer: An antidepressant medication such as Prozac may be beneficial in your particular case. But it is not without risks and side effects.
Let me first extend my condolences on the loss of your son and best wishes to both you and your mother.
Depressive Mood Symptoms
It’s understandable that you are feeling depressed. When unavoidable stress overwhelms our inborn and learned coping mechanisms, the result is often depression.
Some people react to depression by becoming despondent and lethargic. Others express their emotions by being variously anxious, irritated, worried or supercharged with racing thoughts.
Perhaps you suffer from one of these, or other symptoms of depression, such as eating too much or too little, sleep disturbances, indifference towards usually enjoyable activities (including sex), memory problems, clouded thinking and low energy. Often, stomach aches and headaches become prominent complaints.
In the worst cases, depression can lead to thoughts of suicide. If you are entertaining any thoughts about hurting yourself or others, stop reading right now and call your doctor or your local suicide hotline.
As you know, depression may be triggered by a variety of personal or social crises — such as a death, divorce or serious illness. But depression also can result from such medical conditions as an under-functioning thyroid or chronic pain. Depression even can be triggered by some of the drugs used to treat such chronic diseases as heart disease and epilepsy. Depressed patients should be checked for possible physical causes.
While we all have short periods of low moods, you probably are depressed if you have been bothered with a cluster of these symptoms for more than two weeks. In fact, around 1 in 16 Australians will experience depression this year (Beyond Blue). Women are affected more than men, and the elderly are commonly afflicted, yet woefully under-diagnosed.
As for the antidepressant Prozac (Fluoxetine), I often recommend it or one of the similar mood-enhancing medications to help patients cope with the sort of monumental hurdles you face — especially when a depression is either so lengthy or severe that it interferes with routine tasks.
Especially in a situation like yours, which has been precipitated by obvious external events, there is a good chance that a 9- to 12-month course of antidepressants will help you begin to cope with the changes you are experiencing.
Medication is not always the solution. In addition to — or instead of — taking a pill, there are a number of things you can do to help yourself feel better. You can find some great advice on how to dramatically and naturally improve your mood online. As always, you should discuss your situation with your health-care practitioner.
Are Mood Enhancing Medications Safe?
The serotonin-enhancing medications (SSRIs) like Prozac, Paxil and Zoloft are generally safe. They can react with other drugs that are metabolized by the same pathways, and it can be tricky using them with other psychoactive agents. Typically, these pitfalls are managed easily.
Side Effects of Antidepressants
On the other hand, some bothersome side effects include insomnia, anxiety and sleepiness. A gentle ramp-up of dosage may help reduce side effects.
Longer-term use of SSRIs can result in several significant problems. Up to 80% of long-term SSRI users report sexual problems ranging widely from increased arousal to difficulties achieving orgasm. Of course, there’s a fairly high incidence of sexual dysfunction in depressed people, so it’s hard to lay all the blame on the medications.
Some Prozac users have found that gingko biloba helps control the sexual issues. It also may help to try a different antidepressant, such as Wellbutrin, Serzone or Remeron, which have fewer sexual side effects.
Fatigue, daytime yawning and apathy can occur with SSRIs, too. Lowering the dose, or changing agents is often helpful. More and more doctors are recommending “hybrid” antidepressants that tend to ease some of these side effects.
Perhaps the biggest unwelcome consequence of the prolonged use of all types of antidepressants is that patients gain weight. If you are concerned about gaining weight, ask your doctor to avoid Paxil and Remeron.
However, any antidepressant has the potential to add kilos if used for a long time. On the other hand, if your appetite has been destroyed by depression, you may need to eat more nutritiously, anyway.
Try Alternatives and Discontinue in Time
Prozac is a time-tested, generally safe and effective treatment. It certainly makes sense to follow your doctor’s advice to take it, but don’t forget to add psychotherapy and start integrating healthy habits for your body, mind and spirit into your life.
My guess is that you will be feeling better emotionally in a few months and you can discontinue the medication. Keep your chin up, have faith and you will successfully weather this challenge.